In this case scenario, I discuss some ideas as to how I would handle a patient on duplicate dopamine agonists.
A 58-year-old female has a history of diabetes, restless legs, anemia, and GERD. Her major concern has been with her restless legs as she has not been able to sleep. Her current medication list includes:
- aspirin 81 mg daily
- atorvastatin 10 mg daily
- metformin 500 mg BID
- Pramipexole 0.25 mg at bedtime
- oral vitamin B12 1,000 mcg daily
- omeprazole 20 mg once daily
- ropinirole 0.5 mg TID
The first thing that I think about when I have a patient who has restless legs is iron deficiency. It is very common for patients to have iron deficiency and the additional diagnosis of anemia gives us an extra reason to consider assessing iron stores.
There is only one rational reason that I can think of as to why a patient might be on duplicate dopamine agonists: if we are doing some sort of cross taper to try an alternative one. If we aren’t I would strongly recommend avoiding this duplication. I would discuss with the patient which agent they felt was more beneficial. I would also look at the timing of symptoms and address why ropinirole is TID and pramipexole is only once daily.
Another possible concern in this patient is the PPI (omeprazole). Is this medication long term or has she recently been started on this? The PPI can certainly contribute to B12 deficiency. This is especially true in a patient who is also taking metformin.
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice